Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 16, 2003, 5:27 AM EDT for Russell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 5:27 AM EDT (09:27 UTC)
- Expired
- Aug 16, 2003, 7:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 127 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2204 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 160928
FFWMRX
VAC167-161130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 AM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 730 AM EDT
* AT 525 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN 6 MILES WEST OF HONAKER...OR 9
MILES NORTH OF LEBANON. THE THUNDERSTORM PRODUCING THE FLASH FLOOD
WAS MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DRILL...13 MILES EAST OF DANTE...15 MILES NORTHEAST OF ST. PAUL...
15 MILES NORTHEAST OF CASTLEWOOD...CLEVELAND...DYE...HONAKER...
LEBANON...13 MILES NORTHEAST OF HANSONVILLE...ROSEDALE
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN.
LAT...LON 3715 8192 3698 8230 3689 8240 3672 8236
3693 8173
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:08 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 16, 4:08 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 408 AM EDT SAT AUG 16 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 408 AM EDT SAT AUG 16 2003 LOTS OF SHOWERS AND STORMS ONGOING IN THE NE DUE TO UPPER LEVEL VORT MAX MOVING SE ACROSS KY AT THIS TIME. SHOULD SEE BULK OF ACTIVITY MOVE OUT BY 7 AM OR SO. OTHERWISE...WILL SEE A CHANCE OF SHOWERS AND STORMS AREAWIDE THIS AFTERNOON IN POSSIBLE REDEVELOPMENT OF ACTIVITY IN UNSTABLE AIRMASS. NO VORT AS STRONG AS THIS PROGGED TO COME THROUGH THIS AFTERNOON...AND THE LACK OF UPPER LEVEL SUPPORT MAY INHIBIT OR LIMIT AFTERNOON ACTIVITY. MODELS DISAGREE ON HOW CONVECTIVE SITUATION WILL EVOLVE...BUT NEITHER ONE HAS BEEN THAT GOOD LAST FEW DAYS ANYWAY. BEST BET FOR CONVECTION LIKELY TO BE SUNDAY AS FRONT MOVES THROUGH THE AREA...BUT UPPER LEVEL SUPPORT DOES NOT LOOK APPEAR TO BE TIMED WELL WITH SURFACE FEATURE...SO HAVE SLIGHTLY UNDERCUT GUIDANCE AT THIS TIME. SUSPECT MAY NEED TO RAISE SUNDAY POPS WITH LATER PACKAGES...BUT CONFIDENCE LOW AT THIS POINT. MAX TEMPERATURES HAVE GONE ABOVE GUIDANCE LAST TWO DAYS...AND AM BETTING ON THAT TO OCCUR AGAIN TODAY EXCEPT IN NE WHERE CONVECTIVE DEBRIS AND VERY WET GROUND SHOULD LIMIT HEATING. WILL NEED TO UPDATE AROUND 7 AM AND MAKE SMALL ADJUSTMENTS DEPENDING ON WHAT CONVECTION DOES BETWEEN NOW AND THEN. CHA 91 72 90 71 / 30 30 30 20 TYS 89 71 88 67 / 30 30 30 20 TRI 84 68 83 62 / 50 40 30 20 OQT 89 71 87 66 / 30 30 30 20 .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 1015 PM EDT FRI AUG 15 2003 DURING THE AFTERNOON...CONVECTION DOMINATED ON THE HIGHER PLATEAU TERRAIN AND ACROSS THE SMOKY MOUNTAINS. THIS EVENING CONVERGENCE HAS SHIFTED INTO THE GREAT VALLEY AS THE HIGH TERRAIN COOLS AND DRAINS. TSRA ARE FEEDING OFF THE UPR 80 AND 90 DEGREE HEAT OF THE AFTERNOON PRODUCING SOME SMALL HAIL BUT MAINLY HEAVY RAIN. STILL SOME WEAK VORT ENERGY TO ROTATE SE INTO FA OVRNIGHT AND IT MAY TAKE A WHILE FOR CONVECTION TO SETTLE DOWN ACROSS CENTRAL EAST AND SOUTHEAST TN/SW NC. WILL KEEP SCT POPS GOING FOR THE OVRNITE. NO UPDATES PLANNED ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT THU AUG 15 2003 SHORT TERM...UPPER LEVEL RIDGE IS SLOWING SHIFTING WESTWARD OVER THE REGION. THIS HAS ALLOWED A NORTH TO NORTHWESTERLY FLOW ALOFT TO DEVELOP OVER THE REGION. A COUPLE OF WEAK DISTURBANCE IN THIS UPPER FLOW ALONG WITH A CONTINUED MOIST AND WEAKLY UNSTABLE AIR MASS IN PLACE WILL KEEP A CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST INTO SUNDAY. THE TAIL END OF A WEAK COOL FRONT IS PROGGED THROUGH THE AREA ON SUNDAY. BELIEVE MODELS MAY BE A BIT FAST WITH THIS FEATURE SO HAVE CONTINUED AT LEAST SOME PRECIP CHANCES ACROSS THE AREA INTO SUNDAY NIGHT. LITTLE CHANCE IN TEMPERATURES EXPECTED IN THE SHORT TERM...THOUGH AN INCREASE IN CLOUDS ON SUNDAY SHOULD PUT HIGHS A DEGREE OR TWO. EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THIS RUN THROUGH MOST OF THE PERIOD BEFORE DIVERGING SOMEWHAT IN THEIR SOLUTIONS BY LATE IN THE PERIOD. UPPER FLOW WILL CONTINUE TO AMPLIFY EARLY NEXT WEEK WITH EAST COAST TROUGH SHARPENING IN RESPONSE TO AN AMPLIFICATION OF THE CENTRAL PLAINS RIDGE. THIS WILL PUT OUR REGION UNDER A NORTHWESTERLY FLOW ALOFT. ALL MODELS PROJECT A RELATIVELY DRY REGIME THROUGH THIS TIME FRAME. FLOW WILL TEND TO DEAMPLIFY BY LATE IN THE EXTENDED. THE CANADIAN GEM AND ECMWF MODELS SUGGEST A LOW AMPLITUDE RIDGE WILL BUILD INTO THE SOUTHEAST...ALTHOUGH THE GFS DOES NOT DEPICT THIS AND MAINTAINS A LOW AMPLITUDE TROUGH. SURFACE COLD FRONT IS PROJECTED TO MOVE THROUGH THE SOUTHERN APPALACHIANS BY LATE THURSDAY/EARLY FRIDAY. THIS WILL LIKELY BRING THE BEST CHANCE OF ORGANIZED PRECIP TO THE AREA DURING THE EXTENDED PERIOD. GENERALLY FOLLOWED GFS GUIDANCE NUMBERS FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 71 88 70 88 / 30 30 30 30 TYS 69 86 70 86 / 30 30 30 30 TRI 69 83 69 82 / 30 30 40 40 OQT 69 86 70 86 / 30 30 30 30 LCM/MB ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 930 AM EDT FRI AUG 15 2003 HIGH PRESSURE RIDGE WILL RETROGRADE WESTWARD TODAY WITH FLOW ALOFT BECOMING NORTHWESTERLY. HOWEVER...THE ATMOSPHERE WILL REMAIN MOIST AND WEAKLY UNSTABLE INTO THE WEEKEND...KEEPING A CHANCE OF CONVECTION OVER THE AREA. ALL HANDLED WELL IN CURRENT FORECAST... WILL UPDATE TO REMOVE MORNING WORDING ONLY. MJB *********************************************************************
In the hours before
Local storm report, Aug 16, 2:31 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM PINEY FLATS TN WIND DAMAGE
08/16/03 SULLIVAN A FEW TREES DOWN IN THE
PINEY FLATS AREA.
REPORTED BY SULLIVAN
COUNTY 911.Local storm report, Aug 16, 3:19 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 AM ELIZABETHTON TN WIND DAMAGE
08/16/03 CARTER SEVERAL TREES DOWN IN THE
ELIZABETHTON AREA.
REPORTED BY CARTER COUNTY
911.Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.